Alert archive / Pennsylvania / Snow Squall Warnings in 2026

Snow Squall Warning 13, NWS State College, PA

January 11, 2026Elk County, McKean County, Potter County, Pennsylvania

NWS State College, PA issued this snow squall warning at Jan 11, 2026, 10:07 AM EST for Elk County, McKean County, Potter County, Pennsylvania. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2026, 10:07 AM EST (15:07 UTC)
Expired
Jan 11, 2026, 11:15 AM EST
In force
68 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Elk County, PA, McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 88 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2026-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2026-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
95 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

320 
WWUS51 KCTP 111507
SQWCTP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service State College PA
1007 AM EST Sun Jan 11 2026

PAC047-083-105-111615-
/O.NEW.KCTP.SQ.W.0013.260111T1507Z-260111T1615Z/
Elk PA-McKean PA-Potter PA-
1007 AM EST Sun Jan 11 2026

The National Weather Service in State College PA has issued a

* Snow Squall Warning for...
  Northeastern Elk County in north central Pennsylvania...
  McKean County in north central Pennsylvania...
  Northwestern Potter County in north central Pennsylvania...

* Until 1115 AM EST.

* At 1006 AM EST, a dangerous snow squall was located along a line
  extending from near Coryville to Westline to James City, moving
  east at 35 mph.

  HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
           blowing snow and visibility rapidly falling to less than 
           one-quarter mile. Wind gusts up to 35 mph.

  SOURCE...Radar indicated.

  IMPACT...Travel will become difficult and potentially dangerous 
           within minutes.

Locations impacted include...
Kane, Johnsonburg, Port Allegany, Smethport, Wetmore, Roulette,
Betula, Wilcox, James City, Coryville, Crosby, and Cyclone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4163 7806 4160 7818 4162 7820 4162 7841
      4153 7842 4151 7848 4150 7884 4158 7896
      4173 7885 4187 7871 4197 7806
TIME...MOT...LOC 1506Z 262DEG 29KT 4190 7830 4175 7869 4156 7885 

SNOW SQUALL...RADAR INDICATED

$$

Bauco

No PennDOT CMS Boards are encompassed by this warning.
1 follow-up statement
700 
WWUS51 KCTP 111529
SQWCTP

Snow Squall Warning
National Weather Service State College PA
1029 AM EST Sun Jan 11 2026

PAC047-083-105-111615-
/O.CON.KCTP.SQ.W.0013.000000T0000Z-260111T1615Z/
Elk PA-McKean PA-Potter PA-
1029 AM EST Sun Jan 11 2026

...A SNOW SQUALL WARNING REMAINS IN EFFECT UNTIL 1115 AM EST FOR
NORTHEASTERN ELK...SOUTHEASTERN MCKEAN AND NORTHWESTERN POTTER
COUNTIES...

At 1028 AM EST, a dangerous snow squall was located along a line
extending from near Shinglehouse to Smethport to East Branch Dam,
moving east at 35 mph.

HAZARD...Intense bursts of heavy snow. Gusty winds leading to 
         blowing snow and visibility rapidly falling to less than 
         one-quarter mile. Wind gusts up to 35 mph.

SOURCE...Radar and trained spotter.

IMPACT...Travel will become difficult and potentially dangerous 
         within minutes.

Locations impacted include...
Johnsonburg, Port Allegany, Smethport, Roulette, Betula, Wilcox,
Keating Summit, Crosby, East Branch Dam, Kinzua Bridge State Park,
Mount Jewett, and Austin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.

&&

LAT...LON 4163 7806 4160 7818 4162 7820 4162 7841
      4153 7842 4151 7848 4151 7870 4168 7866
      4184 7856 4197 7806
TIME...MOT...LOC 1528Z 270DEG 29KT 4192 7808 4177 7847 4158 7863 

SNOW SQUALL...OBSERVED

$$

Bauco

No PennDOT CMS Boards are encompassed by this warning.

What forecasters said that day

The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this snow squall warning went out at Jan 11, 5:47 AM EST, 4 hours 20 minutes earlier. Its key messages:

  • 1) Persistent snow showers /and possibly a few squalls/ are expected across the Alleghenies today. Snow showers will become more scattered in nature as they progress to eastern Pennsylvania this afternoon. 2) Gusty winds anticipated this afternoon and evening. 3) Quieter/mainly dry weather to start the week, with moderating temperatures from Tuesday into Wednesday. 4) The potential remains for a storm system to develop over the Mid-Atlantic and impact Pennsylvania later in the week, with snow, or a wintry mix. However, a wide range of outcomes are still on the table, including that the storm will fail to form at all. Stay tuned for later forecasts.
Area forecast discussion, Jan 11, 5:47 AM EST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
547 AM EST Sun Jan 11 2026

.WHAT HAS CHANGED...
* Uncertainty exists with how far east across the Commonwealth
  heavier snow showers and possibly snow squalls make it later
  this morning into the afternoon - low confidence in this
  regard
* Confidence continues to increase in only a short time window
  for lake-effect and upslope snow showers across northwest PA
  and the Alleghenies later this afternoon and tonight

&&

.KEY MESSAGES...
1) Persistent snow showers /and possibly a few squalls/
are expected across the Alleghenies today. Snow showers will
become more scattered in nature as they progress to eastern
Pennsylvania this afternoon.

2) Gusty winds anticipated this afternoon and evening.

3) Quieter/mainly dry weather to start the week, with
moderating temperatures from Tuesday into Wednesday.

4) The potential remains for a storm system to develop over the
Mid-Atlantic and impact Pennsylvania later in the week, with
snow, or a wintry mix. However, a wide range of outcomes are
still on the table, including that the storm will fail to form
at all. Stay tuned for later forecasts.

&&

.DISCUSSION...
KEY MESSAGE 1... Persistent snow showers /and possibly a few squalls/
are expected across the Alleghenies today. Snow showers will
become more scattered in nature as they progress to eastern
Pennsylvania this afternoon.

A lead surface frontal system is slicing across PA early this
morning, and it should be east of the Commonwealth before
sunrise. As this system passes, drier air is mixing out any
residual fog, with skies also partially clearing.

A vigorous upper low and secondary surface cold front are
making quick progress through the OH Valley early this morning.
The cold front should reach northwest PA between 7 and 9 am,
with subsequent eastward progress through the state into this
afternoon. Given strong height falls and cold advection aloft
tied to the aforementioned upper low, the front will have access
to some instability and mid to upper-level forcing, with
relatively high confidence that locally heavier snow showers and
potential squalls make it to northwest PA later this morning.
Things get more fuzzy farther east, as a pool of instability is
still likely to be present, but with convective cells having to
downslope off the Alleghenies and generally move farther away
from the better forcing well north of PA. We'll monitor this
situation closely later today.

Lingering moisture, low-level cold air advection, and upslope
W-NW flow will keep lake-enhanced snow showers going over
northwest PA and the Laurels into this evening. A quick approach
of the surface-850 mb ridge axis later tonight into early
Monday should bring this activity to a relatively quick end.

KEY MESSAGE 2... Gusty winds anticipated this afternoon and
evening.

The best surface pressure rises and downward momentum transfer
characteristics will reside over northwest and central PA
during the late afternoon and evening hours. Based on model
sounding projections, wind gusts will likely top out in the
30-35 kt range for most, which is below Wind Advisory criteria.
However, downsloping W-NW flow off the Laurels will add some
acceleration just downstream, and thus we've maintained the Wind
Advisory for Cambria, Somerset, Blair, and Bedford counties.

KEY MESSAGE 3... Quieter/mainly dry weather to start the week, with
moderating temperatures from Tuesday into Wednesday.

High pressure at the surface and short-wave ridging aloft are
expected to provide fair/uneventful weather to start the week.

Monday looks seasonably chilly, but with less wind as compared
to Sunday. Readings should warm back into the 40s for most on
Tuesday, as warm advection commences on increasing SW flow.

KEY MESSAGE 4... The potential remains for a storm system to develop
over the Mid-Atlantic and impact Pennsylvania later in the
week, with snow, or a wintry mix. However, a wide range of
outcomes are still on the table, including that the storm will
fail to form at all. Stay tuned for later forecasts.

An initial mid-week cold frontal passage, accompanied by rain
showers, could turn more interesting Wednesday night and
Thursday, as the front stalls just east and south of the
Commonwealth. Some model projections bring a surface wave
northeast along the front, with wintry precipitation developing
back into at least parts of central PA.

However, key model differences remain, and sensible weather
during this period will be driven by small-scale sensitivities
in the upper-level pattern, which are inherently hard to pin
down this far out. Please stay tuned for later forecast updates.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
The cold front is now east of the area, resulting in the low
CIGS and fog to the east being replaced by a gusty west wind.

The main issue today into this evening will be gusty winds,
especially from late afternoon into the early evening hours.
I held onto the strong winds a bit later tonight than the
guidance.

Some potential for a band of snow showers and perhaps a brief
squall to enter the northwest mountains (BFD) by mid morning,
the remains of the band to be just west of the IPT area by
mid afternoon. The band of snow showers may not make it to
MDT, and LNS, so will leave this out of those 2 sites for now.

Better conditions expected for Monday, as high pressure builds
toward the area and winds shift more to the west and southwest.

Outlook...

Mon...A few lingering lake effect snow showers early, giving
way to mainly VFR conditions.

Tue-Wed...Mainly VFR.

Thu...Chance of snow showers, perhaps mixing with rain in the
southeast.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM this morning to 1 AM EST Monday for
PAZ024-025-033-034.
Winter Weather Advisory until 1 AM EST Monday for PAZ033.

&&

WHAT HAS CHANGED...Jurewicz
KEY MESSAGES...Jurewicz
DISCUSSION...Jurewicz
AVIATION...Martin
Hazardous weather outlook, Jan 11, 3:27 AM EST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
327 AM EST Sun Jan 11 2026

PAZ036-056>059-063>066-120830-
Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-
Lancaster-
327 AM EST Sun Jan 11 2026

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind gusts over 40 mph are possible this afternoon. Windy conditions
will blow around unsecured objects and result in difficult driving
for high profile vehicles.

Isolated snow showers are possible this afternoon as well.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-025-034-120830-
Cambria-Blair-Bedford-
327 AM EST Sun Jan 11 2026

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO 1 AM EST
MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ033-120830-
Somerset-
327 AM EST Sun Jan 11 2026

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 8 AM SUNDAY TO
1 AM EST MONDAY...
...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM SUNDAY TO 1 AM EST
MONDAY...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010>012-017>019-026>028-035-037-041-042-045-046-049>053-
120830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Huntingdon-Mifflin-Juniata-Fulton-
Tioga-Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Union-Snyder-Montour-Northumberland-Columbia-
327 AM EST Sun Jan 11 2026

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

Snow showers are expected to develop today, and persist into this
evening, with generally minor accumulations possible. Embedded snow
squalls are possible later this morning into the early afternoon.

Wind gusts over 40 mph are possible this afternoon. Windy conditions
will blow around unsecured objects and result in difficult driving
for high profile vehicles.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 11, 6:09 AM EST, 3 hours 58 minutes before
Special Weather Statement
National Weather Service State College PA
609 AM EST Sun Jan 11 2026

PAZ004>006-010>012-017>019-024>027-033>035-045-111700-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Somerset-Bedford-Fulton-Southern Clinton-
609 AM EST Sun Jan 11 2026

...AN ENVIRONMENT POTENTIALLY CONDUCIVE FOR SNOW SQUALLS WILL
EXIST THIS MORNING OVER PARTS OF NORTHWEST AND CENTRAL
PENNSYLVANIA...

A reinforcing shot of cold air moving in this morning will help
to generate a line of heavier snow showers and possibly some
embedded, dangerous snow squalls.

Visibility restrictions to a half-mile or less, a quick coating
of snow on roadways, and brief wind gusts of 30 to 40 mph are
expected to accompany many of these heavier snow showers.
Depending on exact air and road surface temperatures, as well as
the longevity of the snow, flash freeze conditions might develop
(a quick transition from wet to icy road surfaces). If this
combination of factors (poor visibility, gusty winds, and flash
freeze conditions) do develop at one time, then a Snow Squall
Warning would be issued for the affected area.

A line of heavier snow showers and possible snow squalls is
expected to affect the following locations at approximately the
reference times:
* Warren and Tidioute from about 8 to 9 am
* Bradford, Ridgway, St. Mary's, Dubois, Johnstown, and Seven
  Springs from about 9 to 10 am
* Coudersport, Emporium, Clearfield, Altoona, and Bedford from
  about 10 to 11 am
* Renovo, State College, Huntingdon, and Breezewood from about 11
  am to 12 noon

Use extra caution if you must travel into a snow squall, slow
down and consider exiting the highway. Rapid changes in visibility
and potentially slick roads may lead to accidents. Please use
extreme caution and allow plenty of stopping distance. Avoid
braking suddenly.

Jurewicz/Martin
Special weather statement, Jan 11, 6:19 AM EST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service State College PA
619 AM EST Sun Jan 11 2026

PAZ027-028-036-037-041-042-046-049>053-056>059-063>066-111500-
Mifflin-Juniata-Franklin-Tioga-Northern Lycoming-Sullivan-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
619 AM EST Sun Jan 11 2026

...ICY SPOTS EARLY THIS MORNING...

Clear skies, light winds, and falling temperatures have result in
isolated icy spots.

Remember that untreated surfaces often freeze up first. Use
caution on ramps and bridges.

Persons traveling early this morning should be alert for icy
spots. Conditions should improve shortly after sunrise.

Martin

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 10:04 AM ESTSnow Squall WarningCTPCambria, Clearfield, Somerset86 min
Jan 11, 10:57 AM ESTSnow Squall WarningCTPBedford, Blair, Centre, Huntingdon63 min
Jan 11, 10:59 AM ESTSnow Squall WarningCTPPotter, Tioga61 min
Jan 11, 11:54 AM ESTSnow Squall WarningCTPLycoming, Tioga66 min
Jan 11, 1:02 PM ESTSnow Squall WarningCTPLycoming, Sullivan73 min
Jan 11, 3:30 PM ESTSnow Squall WarningCTPCentre, Clinton50 min
Jan 11, 3:46 PM ESTSnow Squall WarningCTPClearfield44 min
Jan 11, 4:00 PM ESTSnow Squall WarningCTPBedford, Blair15 min
Jan 11, 4:06 PM ESTSnow Squall WarningCTPCentre, Clearfield54 min
Jan 11, 4:31 PM ESTSnow Squall WarningCTPElk29 min
Jan 11, 4:40 PM ESTSpecial Weather StatementCTPMifflin35 min
Jan 11, 5:19 PM ESTSnow Squall WarningCTPClearfield26 min
Jan 11, 5:37 PM ESTSnow Squall WarningCTPCameron, Centre, Clearfield, Clinton, Elk55 min

Nearby

Snow Squall Warnings in Pennsylvania, 2026Every snow squall warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.